Cardiovascular Case Study: Atrial Fibrillation and Oral Anticoagulation
You are the nurse working in an anticoagulation clinic. K.N. is a patient who has a longstanding irregularly irregular heartbeat (atrial fi brillation, or A-fi b) for which he takes the oral anticoagulant warfarin (Coumadin). Recently, K.N. had his mitral heart valve replaced with a mechanical valve. You know that there are different PT/INR (prothrombin time/International Normalized Ratio) goal recommendations based on the indication for anticoagulation. (NOTE: PT has now been replaced by or is reported, in most cases, with INR [International Normalized Ratio], an international value that allows for laboratory standardization. PTT is more properly written aPTT [activated partial thromboplastin time]; however, PTT is still in common clinical use.) A-fi b carries an INR therapeutic goal range of 2.0 to 3.0. Mechanical valves in the mitral position are considered at greater thromboembolic risk than the aortic site. Therefore K.N. will need his PT/INR to be kept at the higher goal range of 2.5 to 3.5. K.N. calls your anticoagulation clinic to report a nosebleed that is hard to stop. He asks to come into the offi ce to check his clotting time. When you get the results, his INR is critical at 7.2. The provider has asked you to inform the patient that the level is too high.
1. What should you tell K.N.?
You can ask him if he understands a-fib. If not, explain it. Then I would say: “You have an INR of 7.2 which tells us you are taking 7.2 seconds before your blood clots. Since you have a mechanical heart valve in the mitral position, we need your blood to take between 2.5 and 3.5 seconds to clot. Otherwise you can be at risk for bleeding, bruising, and hemorrhaging (bleeding internally). No shaving with razors. Be careful not to bump into things.
CASE STUDY PROGRESS
The provider does a brief focused history and physical examination, orders additional lab tests, and determines that there are no signs of bleeding. The provider discovers that K.N. recently went to the local emergency department (ED) for a sinus infection and had received a prescription for sulfamethoxazole and trimethoprim (Septra), an antibiotic that has a signifi cant interaction with warfarin.
2. What should K.N. have done to prevent this problem?
He should have told the ED that he was on Coumadin. They should always know of any allergies, meds, herbs in order to prevent dangerous interactions.
3. The provider gives K.N. a low dose of vitamin K orally, asks him to hold his warfarin dose that evening, and asks him to come back tomorrow for another PT/INR blood draw. What should you tell K.N. about vitamin K?
Managing an excessively prolonged INR or bleeding caused by warfarin therapy may include: ·
Vitamin K1 (phytomenadione)
Effect on INR takes approximately 6–12 hours to become apparent Large doses (10–20 mg) may produce some resistance to re-warfarinisation but are appropriate if a clinical decision has been made to discontinue further treatment with warfarin Small doses (1–5 mg) have less resistance to re-warfarinisation, and are still effective in correcting an abnormally high INR within 24 hours in most cases ·
Usually requires 10−15 mL/kg to correct the coagulopathy
Potential dangers of volume overload and allergic reactions must be considered The effect is immediate
Only a small volume is required and a full dose can be administered in minutes, with no time delay in needing to thaw a fresh component or to blood group the patient This contains only small amounts of factor VII and its use has been associated with an increased incidence of thromboembolism
4. You want to make certain K.N. knows what “hold the next dose” means. What should you tell him?
I would ask “when is the next time you take your Coumadin?” And when he answers, I would say “then don’t take it at 7pm...
Please join StudyMode to read the full document